Sudden Increased Heart Rate

Normally, an adult's heart beats 60 to 100 times per minute. You may experience an occasional sudden increase in heart rate that resolves within a few minutes. This is known as a heart palpitation, and it is usually not harmful. If your palpitations are persistent, recurring or if they happen along with other symptoms, you should see your doctor promptly.

Causes

An increased heart rate, called tachycardia, may occur due to an acute or chronic condition or in response to medication or other outside influences. You might experience temporary tachycardia during an anxiety attack, after exercise or in response to drinking too much coffee. Your heart will also beat faster if you have a fever, low blood iron, low blood oxygen levels or an overactive thyroid. Medications used to treat heart problems or asthma may cause a sudden increase in your heart rate, as can some illegal drugs, such as cocaine.

Complications

If your increased heart rate continues, you might be at risk for developing blood clots, which can cause a stroke, heart attack or an embolism in your lung. Your heart may not be able to pump enough oxygenated blood throughout your body, and you may faint. In rare instances, tachycardia can cause sudden death. It may also put you at an increased risk of suffering from a heart attack later in life.

Medical Tests

If you are experiencing a suddenly increased heart rate, your doctor will probably want to run some tests to find out what is causing the problem. An electrocardiogram records the electric signals that your heart produces. This is a non-invasive test that your doctor may do in the office, or he may send you home with a portable monitor so you can run the test as you go through your day. You may have an ultrasound of your heart, called an echocardiogram. Other tests include an electrophysiological test and a tilt table test.

Treatments

In some cases, you may be able to stop heart palpitations or tachycardia on your own by coughing, blowing out a deep breath of air or bearing down. If the increased heart rate reoccurs, you may need to take medication to stop the attacks, or medication to prevent them in the first place. If you have heart disease or a thyroid problem, your doctor will treat the underlying condition, and if a particular medication or drug is responsible, you may need to stop taking it. For a severe case, you may need heart surgery.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.